What’s New in the Patient Safety World

July 2011

And Digoxin Hasn’t Gone Away Either

 

 

We don’t use digoxin nearly as much as we did 30 years ago. But there are still a few indications for it. It is still often used for rate control inpatients with rapid atrial fibrillation and there remain a few patients in who its inotropic effect is just enough to produce some symptom relief in intractable heart failure.

 

Nevertheless, the biggest problem with digoxin has always been its relatively narrow therapeutic window. And changes in renal function make patients, particularly the elderly, more vulnerable to toxic effects of digoxin.

 

ISMP Canada issued a safety bulletin on digoxin recently. They had 414 reports involving digoxin in the past 10 years. Of these, 7 were associated with death and another 11 with patient harm. Incorrect dose was involved in most of the deaths and many of the cases with harm.

 

One example they provided was an order for “digoxin 0.25 mg orally daily” in which the “2” was mistaken by the pharmacist as a “7” and the patient was dispensed 0.75 mg daily, eventually developing digoxin toxicity. In the case the pharmacist did apparently consult a drug information resource and saw that a dose of 0.75 mg was used during rapid digitalization so misinterpreted that dose as appropriate for daily use. (Note: we’ve seen similar cases with other drugs in which the pharmacist recognizes an unusually high dose of a drug and assumes that is a loading dose without contacting the physician for clarification. This is an example of confirmatory bias where we use information that confirms our mental model but ignore information that does not conform with our mental model. Or it may be an example of “filling in the gaps” where we often assume things subconsciously that turn out to be incorrect.)

 

ISMP Canada has several recommendations to help avoid such problems with digoxin. They recommend using clinical decision support tools (alerts) to flag for the prescriber cases in which the ordered dose is outside usually prescribed ranges or to flag cases where impaired renal function may call for a reduced dose. Since digoxin also interacts with a variety of drugs, they recommend computerized order entry systems also provide alerts for such drug-drug interactions. They stress the importance of monitoring in patients on digoxin, not only for digoxin levels but also for hypokalemia, which may lower the threshold for digoxin toxicity. They note that patients on drugs that may promote hypokalemia (diuretics, steroids, etc.) may need more frequent monitoring. They also recommend good patient education, including teaching patients how to monitor their heart rate. And they note that many hospitals already require independent double checks for IV digoxin administration or use in pediatrics.

 

 

 

Reference:

 

 

ISMP Canada. Medication Incidents Involving Digoxin Leading to Harm, Including Death. ISMP Canada Safety Bulletin 2011; 11(3): 1-3 April 30, 2011

http://www.ismp-canada.org/download/safetyBulletins/ISMPCSB2011-03-MedicationIncidentsInvolvingDigoxin.pdf

 

 

 

 

 

 

 

 


 

 


http://www.patientsafetysolutions.com/

 

Home

 

Tip of the Week Archive

 

What’s New in the Patient Safety World Archive